Texas, 2013

Flash Flooding and Hail in Texas, May 23, 2013

May 23, 2013 · NWS MAF · 26 events in 7 counties and zones

A dryline was located across the Permian Basin and the Trans Pecos, and a cold front was in the Texas panhandle. Good lower level moisture was present to the east of the dryline, and there was plentiful upper level moisture available.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A dryline was located across the Permian Basin and the Trans Pecos, and a cold front was in the Texas panhandle. Good lower level moisture was present to the east of the dryline, and there was plentiful upper level moisture available. The atmosphere was very unstable. Mid-level lift was present with an upper level disturbance that moved over the area. This combination of moisture, lift, and instability helped to create several severe thunderstorms that produced large hail, damaging winds, and flash flooding across West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 23, 1:22 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, May 23, 1:22 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
222 PM CDT THU MAY 23 2013

.DISCUSSION...

A MOIST AND UNSTABLE ENVIRONMENT IS TAKING SHAPE THIS AFTERNOON WITH
DEWPOINTS IN THE 50S AND 60S AND CAPE VALUES IN EXCESS OF 3 KJ/KG
ACROSS AREAS EAST OF A DRYLINE LOCATED ACROSS THE PERMIAN BASIN AND
TRANS PECOS. CONVECTION HAS ALREADY DEVELOPED ACROSS THE DAVIS
MOUNTAINS AND SOUTHEAST NEW MEXICO AND IT IS EXPECTED TO CONTINUE
TO DEVELOP AND EXPAND IN COVERAGE ACROSS THE CWA. MID LEVEL LIFT IS
PRESENT WITH GOOD OMEGA VALUES AND A SHORTWAVE MOVING NEAR THE
AREA. SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING WITH THE GOOD MOISTURE...LIFT AND INSTABILITY PRESENT. A
TORNADO WATCH AND SEVERE THUNDERSTORM WATCH ARE IN EFFECT UNTIL 10
PM CDT. THE SOMEWHAT MODEST SHEAR VALUES WOULD BE THE ONLY
PROHIBITING FACTOR KEEPING STORMS FROM REACHING SEVERE LEVELS.
MODELS INDICATE A POSSIBLE MCS DEVELOPING NEAR CHILDRESS TX LATE
THIS EVENING AND MOVING SOUTHWARD DURING THE OVERNIGHT HOURS. THE
STORM COMPLEX MAY IMPACT THE NORTHEAST PERMIAN BASIN DURING THE
EARLY MORNING HOURS ON FRIDAY BUT THIS MAY CHANGE AS NEW MODEL
DATA COMES IN THIS EVENING.

EXPECT MORE STORMS TO DEVELOP DURING THE DAY FRIDAY AS LOW LEVEL
MOISTURE WILL REMAIN PLENTIFUL AND UPPER LIFT WILL REMAIN OVER THE
AREA BUT UNCERTAINTY REMAINS AS TO WHERE THE CONVECTION WILL
DEVELOP.  LAPSE RATES...CAPE AND SHEAR APPEAR TO BE LESS IMPRESSIVE
SO DO NOT EXPECT MUCH IF ANY IN TERMS OF SEVERE THUNDERSTORMS.
PWATS REMAIN ABOVE 1 INCH THROUGH MUCH OF THE DAY FRIDAY SO HEAVY
RAIN WILL BE THE BIGGEST CONCERN WITH THE CONVECTION.  KEPT RAIN AND
STORMS IN THE FORECAST FOR SATURDAY WITH MID LEVEL LIFT NEAR THE
AREA AND LOW LEVEL MOISTURE STILL PRESENT.  THE RAIN COOLED AIR AND
INCREASED CLOUD COVER IS EXPECTED TO KEEP DAYTIME HIGHS FOR FRIDAY
AND SATURDAY SLIGHTLY BELOW NORMAL VALUES.  RAIN CHANCES DECREASE
FOR SUNDAY AS THE SHORTWAVES MOVE EAST OF THE AREA.

DURING THE EARLY PART OF NEXT WEEK...AN UPPER LEVEL TROUGH WILL
REMAIN ACROSS THE WESTERN CONUS LEAVING THE REGION IN SOUTHWEST FLOW
ALOFT.  A DRYLINE WILL BE PRESENT DURING THE AFTERNOON HOURS SO
STORMS WILL REMAIN A SLIGHT POSSIBILITY.  THE UPPER TROUGH WILL MOVE
EASTWARD DURING MID WEEK WITH THUNDERSTORM CHANCES BECOMING MORE
POSSIBLE DUE TO INCREASING UPPER LIFT AND LOW LEVEL MOISTURE.
DECREASING HEIGHTS WITH THE APPROACH OF THE UPPER TROUGH WILL KEEP
TEMPERATURES FROM GETTING TOO HOT NEXT WEEK.  MORNING LOWS ARE
EXPECTED TO STAY ON THE WARM SIDE DUE TO THE PRESENCE OF GOOD LOW
LEVEL MOISTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 68  85  68  84  /  50  30  40  20
BIG SPRING TX              69  86  69  85  /  50  30  40  20
CARLSBAD NM                69  90  65  92  /  20  20  20  20
DRYDEN TX                  74  87  69  88  /  30  30  30  20
FORT STOCKTON TX           69  87  67  86  /  50  30  30  20
GUADALUPE PASS TX          63  84  61  87  /  20  20  20  20
HOBBS NM                   67  87  64  86  /  40  30  30  20
MARFA TX                   57  81  57  85  /  50  30  20  20
MIDLAND INTL AIRPORT TX    69  85  69  84  /  40  30  40  20
ODESSA TX                  70  84  69  85  /  40  30  40  20
WINK TX                    71  86  69  93  /  40  30  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

05/80
Hazardous weather outlook, May 23, 3:27 PM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
427 PM CDT THU MAY 23 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-242130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
427 PM CDT THU MAY 23 2013 /327 PM MDT THU MAY 23 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...REMAINDER OF THIS AFTERNOON TONIGHT

SCATTERED THUNDERSTORMS...SOME SEVERE...CAN BE EXPECTED ACROSS SOUTHWEST
TEXAS AND SOUTHEAST NEW MEXICO THROUGH THE EVENING. LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN ARE EXPECTED. SEVERE WEATHER WILL BE
POSSIBLE OVER THE PERMIAN BASIN INTO THE LOW ROLLING PLAINS. SOME STORMS
IN THIS AREA WILL BE CAPABLE OF PRODUCING GOLF BALL TO BASEBALL SIZED
HAIL...WIND GUSTS IN EXCESS OF 65 MPH...ISOLATED TORNADOES...AND
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY. THOUGH SOME STORMS
COULD BE STRONG...PARTICULARLY SATURDAY...THOUGH ORGANIZED SEVERE
WEATHER IS NOT CURRENTLY EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 23, 3:21 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
421 PM CDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             2 N LAKEWOOD            32.65N 104.35W
05/23/2013  M0.75 INCH       EDDY               NM   TRAINED SPOTTER

            MELTED HAIL OBSERVED AT 405 PM CDT FROM STORM THAT PASSED
            EARLIER.

&&

GREGORY.MURDOCH
Special weather statement, May 23, 3:35 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
435 PM CDT THU MAY 23 2013

TXZ058-059-067-232200-
LOVING-WARD-REEVES COUNTY AND UPPER TRANS PECOS-
435 PM CDT THU MAY 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING CENTRAL LOVING...NORTH CENTRAL REEVES AND NORTHWESTERN WARD
COUNTIES UNTIL 500 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 10 MILES WEST OF SLASH RANCH
AT 435 PM CDT...MOVING EAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR WEST TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT
UNTIL 1000 PM CDT THURSDAY EVENING FOR SOUTHEAST NEW MEXICO AND
SOUTHWESTERN TEXAS.

&&

LAT...LON 3187 10346 3157 10362 3172 10391 3189 10386
TIME...MOT...LOC 2135Z 288DEG 10KT 3179 10375
Special weather statement, May 23, 3:45 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
445 PM CDT THU MAY 23 2013

TXZ079>081-232215-
BIG BEND AREA-PRESIDIO VALLEY-MARFA PLATEAU-
445 PM CDT THU MAY 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES UNTIL 515 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN PRESIDIO COUNTY
AT 445 PM CDT...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO PENNY HAIL AND STRONG WINDS TO 50 MPH...DEADLY CLOUD
TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE
SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR WEST TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT
UNTIL 1000 PM CDT THURSDAY EVENING FOR SOUTHEAST NEW MEXICO AND
SOUTHWESTERN TEXAS.

&&

LAT...LON 2968 10378 2957 10363 2929 10379 2933 10397
      2942 10402
TIME...MOT...LOC 2145Z 210DEG 23KT 2944 10389
Local storm report, May 23, 3:49 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
449 PM CDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

COLLEEN.RHEA
Local storm report, May 23, 3:54 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 PM CDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             LAKEWOOD                32.62N 104.35W
05/23/2013  E0.25 INCH       EDDY               NM   TRAINED SPOTTER

            RAIN WITH GOLF BALL SIZE HAIL, BECAME ONLY HAIL OF
            QUARTER TO HALF DOLLAR SIZE 1615 TO 1630. JUST STARTING
            TO RAIN A LITTLE AGAIN. HE IS ON THE SOUTHWEST SIDE OF
            THE STORM.

&&

COLLEEN.RHEA
Special weather statement, May 23, 4:06 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
506 PM CDT THU MAY 23 2013

TXZ081-232300-
BIG BEND AREA-
506 PM CDT THU MAY 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL BREWSTER COUNTY UNTIL 600 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 17 MILES SOUTHWEST OF BOQUILLAS
CANYON AT 506 PM CDT...MOVING NORTH AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO NICKEL SIZE HAIL AND STRONG WINDS TO 55 MPH...DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR WEST TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT
UNTIL 1000 PM CDT THURSDAY EVENING FOR SOUTHEAST NEW MEXICO AND
SOUTHWESTERN TEXAS.

&&

LAT...LON 2898 10320 2897 10325 2901 10333 2928 10325
      2932 10294 2919 10292 2919 10293 2917 10295
      2917 10299 2910 10303 2909 10307 2906 10308
      2904 10310 2903 10309 2898 10312 2897 10315
TIME...MOT...LOC 2206Z 181DEG 9KT 2906 10315

The radar

The El Paso radar (KEPZ), 243 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 7 hail, 5 flash flood, 2 heavy rain, 1 funnel cloud. Local standard time, as filed.

Hail, Presidio

When
May 23, 4:48 PM CST to 4:53 PM CST
Where
Presidio County, 28 mi N of Candelaria
Measured
0.75 in hail
Reported by
Public
Coordinates
30.535, -104.680

A thunderstorm moved over Presidio County and produced penny sized hail nine miles west southwest of Valentine.

Thunderstorm Wind, Brewster

When
May 23, 4:50 PM CST to 4:51 PM CST
Where
Brewster County, 23 mi ESE of Castolon
Measured
55 kt (63 mph) measured gust
Reported by
Official NWS Observations
Coordinates
29.003, -103.168

A thunderstorm moved over Brewster County and produced a 63 mph wind gust about one mile southeast of Rio Grande Village as indicated by the Big Bend Portable.

Hail, Brewster

When
May 23, 5:00 PM CST to 5:05 PM CST
Where
Brewster County, 3 mi WSW of Alpine
Measured
0.88 in hail
Reported by
Public
Coordinates
30.353, -103.716

A thunderstorm moved over Brewster County and produced nickel sized hail three miles west southwest of Alpine.

Thunderstorm Wind, Borden

When
May 23, 5:00 PM CST to 5:01 PM CST
Where
Borden County, 17 mi NE of Gail
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
32.944, -101.223

A thunderstorm moved over Borden County and produced a 62 mph wind gust three miles west northwest of Fluvanna.

Hail, Brewster

When
May 23, 5:00 PM CST to 5:05 PM CST
Where
Brewster County, Alpine
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
30.370, -103.670

A thunderstorm moved over Brewster County and produced penny sized hail in Alpine.

Heavy Rain, Brewster

When
May 23, 5:00 PM CST to 5:20 PM CST
Where
Brewster County, 0.43 mi NNE of Alpine
Reported by
Amateur Radio
Coordinates
30.376, -103.668

A thunderstorm moved over Brewster County and produced heavy rain in Alpine.

Hail, Brewster

When
May 23, 5:10 PM CST to 5:15 PM CST
Where
Brewster County, 16 mi S of Marathon
Measured
1.75 in hail
Reported by
Public
Coordinates
29.968, -103.250

A thunderstorm moved over Brewster County and produced golfball sized hail sixteen miles south of Marathon.

Thunderstorm Wind, Gaines

When
May 23, 5:15 PM CST to 5:16 PM CST
Where
Gaines County, 3 mi S of Seminole
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
32.677, -102.650

A thunderstorm moved over Gaines County and produced a 60 mph wind gust three miles south of Seminole.

Thunderstorm Wind, Scurry

When
May 23, 5:22 PM CST to 5:23 PM CST
Where
Scurry County, 3 mi NW of Snyder
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.751, -100.936

A thunderstorm moved over Scurry County and produced a 60 mph wind gust three miles northwest of Snyder.

Thunderstorm Wind, Scurry

When
May 23, 5:25 PM CST to 5:26 PM CST
Where
Scurry County, 3 mi E of Snyder
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
32.720, -100.848

A thunderstorm moved over Scurry County and produced a 73 mph wind gust three miles east of snyder.

Thunderstorm Wind, Scurry

When
May 23, 5:29 PM CST to 5:31 PM CST
Where
Scurry County, 5 mi ESE of Snyder
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.692, -100.821

A thunderstorm moved over Scurry County and produced a 70 to 80 mph wind gust five miles east southeast of Snyder. A metal awning for an RV was blown over a stable across a cattle pen along US 180. The cost of damage is a rough estimate.

Thunderstorm Wind, Scurry

When
May 23, 5:35 PM CST to 5:36 PM CST
Where
Scurry County, 2 mi SW of Snyder
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
32.700, -100.924

A thunderstorm moved over Scurry County and produced a wind gust of 52 knots at the Snyder ASOS.

Flash Flood, Scurry

When
May 23, 6:00 PM CST to 6:20 PM CST
Where
Scurry County, 1.04 mi N of Winston to 0.75 mi NNW of Winston
Cause
Heavy Rain
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
32.715, -100.923

Thunderstorms moved over Scurry County and produced flash flooding in Snyder. Two high water rescues were performed by the Scurry County Fire Department. The cost of damage is a rough estimate.

Thunderstorm Wind, Scurry

When
May 23, 6:00 PM CST to 6:12 PM CST
Where
Scurry County, Hermleigh
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.630, -100.750

A thunderstorm moved over Scurry County and produced a 60 to 70 mph wind gust in Hermleigh. Multiple tree branches were broken off trees around the city of Hermleigh, and one home had damage from wind-driven hail. The cost of damage is a rough estimate.

Thunderstorm Wind, Mitchell

When
May 23, 6:00 PM CST to 6:08 PM CST
Where
Mitchell County, 2 mi NNW of Buford to Buford
Measured
78 kt (90 mph) estimated gust
Property damage
$80,000
Reported by
Public
Coordinates
32.497, -100.863

A thunderstorm moved over Mitchell County and produced strong winds near Buford. The strongest winds were estimated to be 80 to 90 mph. The most intense winds from this event occurred along State Highway 208 from Buford to two miles north northwest of Buford. Three homes sustained damage with loss of roofing materials also reported. A trailer from one of the homes was blown into a neighboring field. Tree branches up to five inches in diameter were broken off trees weakened by the ongoing drought. Eighteen power poles were knocked down or found leaning across State Highway 208 from the damaged homes. The cost of damage is a rough estimate.

Flash Flood, Borden

When
May 23, 6:05 PM CST to 6:20 PM CST
Where
Borden County, 1.26 mi W of Gail to 0.9 mi W of Gail
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.772, -101.452

Thunderstorms moved over Borden County and produced flash flooding in Gail. Creeks were reported to be flooding into local roads. The cost of damage is a rough estimate.

Hail, Scurry

When
May 23, 6:10 PM CST to 6:15 PM CST
Where
Scurry County, Hermleigh
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.630, -100.750

A thunderstorm moved over Scurry County and produced quarter sized hail in Hermleigh.

Hail, Mitchell

When
May 23, 6:15 PM CST to 7:00 PM CST
Where
Mitchell County, 7 mi N of Loraine
Measured
1 in hail
Reported by
Public
Coordinates
32.521, -100.720

A thunderstorm moved over Mitchell County and produced quarter sized hail seven miles north of Loraine.

Flash Flood, Borden

When
May 23, 6:16 PM CST to 6:36 PM CST
Where
Borden County, 1.13 mi W of Gail to 0.9 mi W of Gail
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.772, -101.449

Thunderstorms moved over Borden County and produced flash flooding in Gail. Nearby creeks were flooding into local roads. The cost of damage is a rough estimate.

Flash Flood, Scurry

When
May 23, 6:30 PM CST to 6:50 PM CST
Where
Scurry County, 1.05 mi SE of Winston to 0.99 mi S of Winston
Cause
Heavy Rain
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
32.689, -100.908

Thunderstorms moved over Scurry County and produced flash flooding two miles south of Snyder on Highway 350. The cost of damage is a rough estimate.

Funnel Cloud, Howard

When
May 23, 7:10 PM CST to 7:15 PM CST
Where
Howard County, 8 mi SW of Big Spring
Reported by
Fire Department/Rescue
Coordinates
32.168, -101.567

A thunderstorm moved over Howard County and produced a funnel cloud eight miles southwest of Big Spring.

Hail, Howard

When
May 23, 7:12 PM CST to 7:17 PM CST
Where
Howard County, Knott
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
32.400, -101.650

A thunderstorm moved over Howard County and produced nickel sized hail in Knott.

Thunderstorm Wind, Howard

When
May 23, 7:30 PM CST to 7:31 PM CST
Where
Howard County, 5 mi E of Big Spring
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
32.250, -101.384

A thunderstorm moved over Howard County and produced a 70 mph wind gust which uprooted a tree five miles east of Big Spring. The cost of damage is a very rough estimate.

Thunderstorm Wind, Howard

When
May 23, 7:30 PM CST to 7:31 PM CST
Where
Howard County, 5 mi NE of Big Spring
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Fire Department/Rescue
Coordinates
32.301, -101.409

A thunderstorm moved over Howard County and produced a 70 mph wind gust five miles northeast of Big Spring. Large power poles were snapped as a result of this wind. The cost of damage is a rough estimate.

Flash Flood, Howard

When
May 23, 7:50 PM CST to 8:15 PM CST
Where
Howard County, 2.13 mi N of South Haven to 2.5 mi W of Big Spring
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.211, -101.486

Thunderstorms moved over Howard County and produced flash flooding in Big Spring. The 1300 block of Sixth Street, portions of Third Street, and the intersection of Alamesa and Parkway were all flooded. A taxi cab was reported to be pushed off the road in Big Spring. The cost of damage is a rough estimate.

Heavy Rain, Howard

When
May 23, 8:35 PM CST to 8:55 PM CST
Where
Howard County, 1.12 mi ESE of Big Spring
Reported by
Public
Coordinates
32.242, -101.453

A thunderstorm moved over Howard County and produced heavy rain over southeast Big Spring.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450460, 450471, 450490, 450496, 450627, 450628, 450502, 450507, 450509, 450511, 451045, 450510, 450622, 451046, 451069, 450623, 450512, 450522, 450624, 450625, 450523, 450517, 450527, 450528, 450626, 450520.